Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

April 17, 2012Bartow County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 17, 2012, 3:26 PM EDT for Bartow County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2012, 3:26 PM EDT (19:26 UTC)
Expired
Apr 17, 2012, 4:00 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA

County Bartow County, GA

The radar

The Atlanta radar (KFFC), 90 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WWUS82 KFFC 171926
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT TUE APR 17 2012

GAZ020-030-031-172000-
326 PM EDT TUE APR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN POLK...PAULDING AND BARTOW COUNTIES UNTIL 400 PM EDT...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRASWELL...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
POLK...PAULDING AND BARTOW COUNTIES THROUGH 400 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE BRASWELL...VAN WERT...
ROCKMART...ARAGON...BURNT HICKORY RIDGE...TAYLORSVILLE...
STILESBORO...EUHARLEE...EMERSON...RED TOP MOUNTAIN STATE PARK...
CARTERSVILLE AND CASSVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3429 8490 3417 8467 3389 8491 3399 8509
TIME...MOT...LOC 1927Z 212DEG 17KT 3403 8494

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 17, 2:19 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 17, 2:19 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
219 PM EDT TUE APR 17 2012

.UPDATE...
/ISSUED 1142 AM EDT TUE APR 17 2012/
PRECIP SLOW TO MOVE INTO THE AREA...WITH MAIN ACTIVITY STILL BACK
OVER WESTERN ALABAMA. FRONT STILL EXPECTED TO STALL ACROSS THE CWA
THIS AFTERNOON...PROVIDING THE FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT ACROSS THE AREA. HAVE MADE NO MAJOR CHANGES TO POPS
FOR TODAY...WITH PRE-FRONTAL DEVELOPMENT STILL EXPECTED WITH THE
HEATING OF THE DAY. HAVE MADE A FEW ADJUSTMENTS TO AFTERNOON
TEMPERATURES AND DEW POINTS GIVEN THE LATEST CONDITIONS. WITH
MODELED INSTABILITIES QUICKLY DIMINISHING AFTER 00Z...HAVE OPTED
TO EXCLUDE THUNDER FROM THE WX GRIDS OVERNIGHT.

ANY OTHER MAJOR CHANGES TO THE FORECAST WILL BE DONE WITH THE
AFTERNOON PACKAGE. NO ADDITIONAL UPDATES ARE ANTICIPATED AT THIS TIME.

31
&&

.SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
/ISSUED 416 AM EDT TUE APR 17 2012/
CURRENT SATELLITE LOOP SHOWS A COUPLE OF SHORT WAVES OVER THE
WESTERN GULF OF MEXICO THIS MORNING. THESE WAVES ARE ALONG THE
SOUTHERN TIP OF THE MAIN FRONTAL SYSTEM THAT IS MOVING INTO NW GA AT
THE MOMENT. THE MODELS ARE SHOWING THIS FRONT STALLING SOMEWHERE
ACROSS N GA TODAY ALLOWING THESE WAVES TO MOVE NORTHEASTWARD ALONG IT
AND INTO NORTH AND CENTRAL GA OVER THE NEXT 25 TO 48 HOURS. THE
MODELS ARE IN IN FAIRLY GOOD AGREEMENT IN THE SHORT TERM SHOWING THE
FRONT PUSHING INTO NORTH GEORGIA THIS MORNING BRINGING SHOWERS AND
ISOLATED THUNDER INTO THE STATE THROUGH WEDNESDAY. THE MAIN
AREA OF CONVECTION WITH THE FRONT IS CURRENTLY OUT OVER THE GULF AND
IT APPEARS TO BE BUILDING SOUTHEAST OVER THE GULF. IF THIS HOLDS
TRUE THEN THE BETTER CONVECTION MAY GET CUT OFF FROM THE MAIN LAND
AND STAY OVER THE GULF AS THIS FRONT MOVES EAST ACROSS THE REGION.
IT IS STILL HARD TO IGNORE THAT WITH THE PROXIMITY OF THE SURFACE
FRONT...DAY TIME HEATING...LIFTED INDEX VALUES OF -2 TO -4...AND
MLCAPES EXPECTED IN THE 500-1000J/KG RANGE TODAY. THIS IS WHY SPC
HAS NORTH AND PORTIONS OF CENTRAL GA IN A SLIGHT RISK AREA. WILL
CONTINUE WITH THE CURRENT THINKING OF THUNDERSTORMS TODAY AND
WEDNESDAY WITH THE BIGGEST CONCERN BEING DAMAGING WINDS.

01

.LONG TERM /THURSDAY THROUGH MONDAY/...
/ISSUED 416 AM EDT TUE APR 17 2012/
THE FRONT FINALLY MOVES THROUGH THE CWA...BUT STALLS JUST SOUTH
AND EAST OF THE STATE THURSDAY. AT THE SAME TIME...MODELS SHOW A
WEAK WAVE MOVING THROUGH THE FLOW THURSDAY MORNING THAT WILL
MAINTAIN LINGERING MOISTURE OVER AREA INTO THE AFTERNOON. AIR MASS
NEVER REALLY DRIES BEFORE THE APPROACHING STORM SYSTEM MOVING
THROUGH THE PLAINS STARTS TO IMPACT THE AREA. BY SATURDAY...GFS
HAS LOW OVER EAST TEXAS AND STRONGER THAN THE ECMWF...WHICH HAS AN
OPEN WAVE WITH TROUGH OVER MISSISSIPPI. SATURDAY NIGHT BOTH MODELS
HAVE LOW CLOSING OFF..BUT GFS STILL SLOWER OF THE TWO AND HOLDS
PRECIP OVER CWA THROUGH MONDAY...BUT DOES START TO DRY OUT FROM
NORTHWEST TO THE SOUTHEAST THROUGH THE AFTERNOON.

37

&&

.AVIATION...
18Z UPDATE...
DIFFICULT AVIATION FORECAST...PRECIP HAS BEEN SLOW
TO MOVE INTO THE AREA TODAY. BEST CHANCES FOR THUNDER THIS
AFTERNOON...GENERALLY 20-00Z. EXPECT DEGRADING CONDS THRU
WEDNESDAY MORNING WITH WIDESPREAD MVFR CIGS AND ISOL IFR CIGS.
VSBY RESTRICTIONS GENERALLY 3-5SM. EXPECT RAIN SHOWERS 06-15Z
TAPERING OFF INTO LATE MORNING/EARLY AFTERNOON WEDNESDAY AS MAIN
PRECIP AREA MOVES EAST. WINDS WILL BE LIGHT AND VARIABLE THIS
EVENING AND OVERNIGHT EXCEPT NEAR CONVECTION. EXPECTING SE WINDS
WEDNESDAY MORNING IN THE 4-6KT RANGE.

//ATL CONFIDENCE...18Z UPDATE...
MED CONFIDENCE ON ALL ELEMENTS EXCEPT LOW-MED CONFIDENCE ON WIND
DIRECTION AND TIMING OF TS/SHRA.

08

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          81  57  69  53 /  70  70  70  20
ATLANTA         78  58  69  56 /  70  70  60  20
BLAIRSVILLE     73  56  64  48 /  90  90  70  10
CARTERSVILLE    75  54  68  50 /  90  90  60  10
COLUMBUS        83  61  76  59 /  40  60  60  10
GAINESVILLE     76  56  65  53 /  90  90  70  20
MACON           86  59  75  57 /  40  50  60  20
ROME            73  55  72  51 /  90  90  60  10
PEACHTREE CITY  79  55  71  52 /  70  70  60  20
VIDALIA         83  63  77  58 /  20  30  60  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/08/37/01
Hazardous weather outlook, Apr 17, 12:45 PM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EDT TUE APR 17 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1245 PM EDT TUE APR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS NORTH AND CENTRAL GEORGIA. ISOLATED SEVERE THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A COLD FRONT WAS APPROACHING NORTHWEST GEORGIA THIS AFTERNOON...WITH
A PRE-FRONTAL TROUGH DRAPED ACROSS THE CENTRAL PORTION OF THE STATE.
AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE SOUTHEAST TOWARD THE
ATLANTIC...THE FRONT WILL SLOWLY PUSH THROUGH THE STATE THROUGH
WEDNESDAY.

.PRIMARY HAZARDS...
THE MAIN HAZARDS ASSOCIATED WITH SEVERE THUNDERSTORMS THAT DEVELOP
WILL BE DAMAGING WINDS...AND POSSIBLY LARGE HAIL. OTHERWISE...GUSTY
WINDS...LIGHTNING...SMALL HAIL...AND LOCALLY HEAVY RAINFALL CAN BE
EXPECTED THIS AFTERNOON AND EVENING. THE BEST LOCATION FOR SEVERE
WEATHER IS SOUTH OF A LINE FROM HELEN TO ROME...AND NORTH OF A LINE
FROM LOUISVILLE TO COLUMBUS.

.DISCUSSION...
THE COLD FRONT MOVING INTO THE STATE WILL PROVIDE A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THIS...COMBINED WITH
UNSEASONABLY WARM TEMPERATURES...WILL HELP DESTABILIZE THE
ATMOSPHERE. CAPE VALUES SHOULD RANGE BETWEEN 750 AND 1000 DURING THE
AFTERNOON AND EVENING ACROSS PORTIONS OF NORTH AND CENTRAL GEORGIA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EARLY
EVENING HOURS...WITH ISOLATED STORMS BECOMING SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...AND AGAIN FRIDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 17, 3:05 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT TUE APR 17 2012

GAZ030-031-171930-
305 PM EDT TUE APR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN POLK AND PAULDING
COUNTIES UNTIL 330 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER YORKVILLE...MOVING NORTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
POLK AND PAULDING COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE UNION...YORKVILLE...VAN WERT...ROCKMART...
BRASWELL...BURNT HICKORY RIDGE AND ARAGON. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3410 8507 3410 8505 3408 8504 3408 8479
      3383 8495 3386 8504 3390 8504 3390 8510
      3391 8515
TIME...MOT...LOC 1906Z 204DEG 11KT 3395 8501
Special weather statement, Apr 17, 3:10 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT TUE APR 17 2012

GAZ008-015-171945-
310 PM EDT TUE APR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN UNION AND LUMPKIN
COUNTIES UNTIL 345 PM EDT...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CAMP MERRILL...MOVING NORTHEAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
UNION AND LUMPKIN COUNTIES THROUGH 345 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE CAMP MERRILL...GOOCH MOUNTAIN SHELTER...
HAWK MOUNTAIN SHELTER...SUCHES...GADDISTOWN...BLOOD MOUNTAIN
SHELTER...WOODS HOLE SHELTER...VOGEL STATE PARK...JONES CREEK AND
OWLTOWN. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3481 8394 3481 8392 3478 8388 3456 8404
      3462 8418 3473 8410 3480 8410 3480 8413
      3481 8414 3489 8410
TIME...MOT...LOC 1911Z 208DEG 20KT 3468 8408
Special weather statement, Apr 17, 3:26 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT TUE APR 17 2012

GAZ020-030-031-172000-
326 PM EDT TUE APR 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN POLK...PAULDING AND BARTOW COUNTIES UNTIL 400 PM EDT...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRASWELL...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
POLK...PAULDING AND BARTOW COUNTIES THROUGH 400 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE BRASWELL...VAN WERT...
ROCKMART...ARAGON...BURNT HICKORY RIDGE...TAYLORSVILLE...
STILESBORO...EUHARLEE...EMERSON...RED TOP MOUNTAIN STATE PARK...
CARTERSVILLE AND CASSVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.

&&

LAT...LON 3429 8490 3417 8467 3389 8491 3399 8509
TIME...MOT...LOC 1927Z 212DEG 17KT 3403 8494

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:05 PM EDTSpecial Weather StatementFFCPaulding25 min
Apr 17, 3:10 PM EDTSpecial Weather StatementFFCUnion35 min
Apr 17, 4:04 PM EDTSpecial Weather StatementFFCBanks, Hall, Jackson26 min
Apr 17, 4:13 PM EDTSpecial Weather StatementFFCBartow, Paulding32 min
Apr 17, 4:26 PM EDTSpecial Weather StatementFFCDeKalb34 min
Apr 17, 4:27 PM EDTSpecial Weather StatementFFCBanks18 min
Apr 17, 4:37 PM EDTSpecial Weather StatementFFCCarroll38 min
Apr 17, 4:43 PM EDTSpecial Weather StatementFFCCherokee, Pickens32 min
Apr 17, 5:12 PM EDTSevere Thunderstorm WarningFFCCherokee, Dawson, Forsyth, Pickens48 min
Apr 17, 5:19 PM EDTSpecial Weather StatementFFCTowns, White26 min
Apr 17, 5:22 PM EDTSpecial Weather StatementFFCCoweta23 min
Apr 17, 5:35 PM EDTSpecial Weather StatementFFCDouglas25 min
Apr 17, 5:44 PM EDTSpecial Weather StatementFFCBarrow31 min
Apr 17, 6:00 PM EDTSevere Thunderstorm WarningFFCDawson, Lumpkin45 min
Apr 17, 6:02 PM EDTSpecial Weather StatementFFCDouglas28 min
Apr 17, 6:10 PM EDTSpecial Weather StatementFFCHall35 min
Apr 17, 6:15 PM EDTSpecial Weather StatementFFCDeKalb30 min
Apr 17, 6:39 PM EDTSpecial Weather StatementFFCDeKalb36 min
Apr 17, 6:41 PM EDTSpecial Weather StatementFFCHall, Lumpkin, White34 min
Apr 17, 7:00 PM EDTSevere Thunderstorm WarningFFCBanks45 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.